MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600-0001
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Abdominal Pain (1685)
Date of Event 10/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The deflated balloon administration date is unknown since the balloon traceability information was not provided but it was implanted for a minimum duration of 182 days based on the third balloon placement date.The balloon inflation pressures were requested but not provided.Obalon initiated a technical investigation of the product failure including full engineering analysis at obalon and a third-party laboratory for culture analysis on the returned deflated balloon.The balloon volume was within the expected volume specification.The culture analysis results from sample swabs from the balloon showed detection of bacteria naturally found in the intestinal tract, and fungi commonly identified in the gut flora.Obalon visually inspected the balloon with light microscopy and material fatigue was observed on the deflated balloon and a breach was identified in the area of the material fatigue.The initial investigation suggests that the preliminary root cause of the deflation was likely due to damage during the manufacturing process that was an isolated event and exacerbated upon exposure to the in vivo environment.Deflation is a known risk; the frequency of balloon deflations has not exceeded the frequency identified in the labeling.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.Obalon's labeling states, "patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible." and "it is expected for patients to experience some degree of nausea, vomiting, and cramping within the first week after each balloon administration.Severe symptoms during that time or new symptoms occurring after the first week could indicate a premature balloon deflation.A sudden loss of fullness or a sudden increase in feelings of hunger may also indicate a potential balloon deflation.In these circumstances, radiographic imaging should be considered to rule out a potential balloon deflation.Balloon valves are radiopaque, and the outline of an inflated balloon will have an elliptical or circular perimeter.If all balloons cannot be visualized with a single x-ray view, a second x-ray view should also be evaluated.".
 
Event or Problem Description
A male patient with a first balloon placement of (b)(6) 2018, second balloon placement of (b)(6) 2018, and third balloon placement of (b)(6) 2018 was found to have one of three balloons deflated in the stomach during the scheduled routine endoscopic removal on (b)(6) 2018.The physician reported that the patient experienced a new onset of symptoms of abdominal pain.All balloons were successfully removed by endoscopy without complication and the deflated balloon was returned to obalon for investigation.There was no serious injury due to the deflated balloon.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key8071408
Report Number3009256831-2018-00691
Device Sequence Number16626546
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public00859810006067
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2018
Device Model Number7600-0001
Device Lot Number171127406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2018
Initial Report FDA Received Date11/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR